Tennessee, 2010

Tornadoes and Hail in Tennessee, April 24, 2010

April 24, 2010 · NWS OHX · 18 events in 14 counties and zones

Low Pressure moved west of Middle Tennessee during the late afternoon and evening of April 24th. A line of severe thunderstorms developed over West Tennessee ahead of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$204,000
Crop damage
$1,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Low Pressure moved west of Middle Tennessee during the late afternoon and evening of April 24th. A line of severe thunderstorms developed over West Tennessee ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 24, 5:28 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 24, 5:28 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
628 AM CDT SAT APR 24 2010

.UPDATE...FOR 12Z TAFS

&&

.AVIATION...
VFR CONDTIONS WILL PREVAIL FOR THE MOST PART AHEAD OF A DEVELOPING
STORM SYSTEM TO THE WEST. A SQUALL LINE WITH SIGNIFICANT TSTM ACTIVITY
IS EXPECTED TO REACH THE NASHVILLE AREA 21-23Z AND CSV 23-01Z.
AHEAD OF THE LINE THERE IS POTENIAL FOR DISCRETE SUPERCELLS WITH
LARGE HAIL..DAMAGING WINDS AND ISOLATED TORNADOES.

MAG

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT SAT APR 24 2010/

DISCUSSION...
H5 CLOSED LOW OVR THE CNTL PLAINS SHIFTS EAST AND STRENGTHENS
TDAY. MODELS DEVELOP A DOUBLE BARREL SFC LOW WITH THE NEW LOW
QUICK TO STRENGTHEN AS IT RIDES NORTH INTO THE MID MS VLY THIS
AFTERNOON.

IR SAT SHOWS SYSTEM DEVELOPING IN E TX/S AR EARLY THIS MORNING
W/NEW ROUND OF TORNADO WATCHES IN THE AREA. MODELS STRENGTHEN LLJ
OVR THE LWR MS VLY TDAY. H8 WIND MAX IS EXPECTED TO MOVE OVR S
MID TN AROUND NOON W/DEVELOPMENT OF SUPERCELLS POSSIBLE.

A MORNING CAP WL PROBABLY HOLD OFF CONVECTIVE RAINFALL IN N MID TN
THIS MORNING...WITH SHOWERS AND THUNDERSTORMS DEVELOPING IN THE
AFTERNOON AS STRONG DYNAMICS COMING INTO PLAY.

AN ADDITIONAL FOCUS FOR SUPERCELLS WL BE A WIND SHIFT BDRY OR WARM
FRONT THIS AFTERNOON. THE BDRY WL MOVE NORTH TO NEAR THE I-40
CORRIDOR LATE IN THE AFTERNOON...THEN EAST OF I-65 IN THE
EVENING. THREAT OF SEVERE WEATHER LOOKS TO DIMINISH DURING THE
EVENING...AS A COLD FRONT PUSHES EAST W/DRIER AIR.

LINGERING SHOWERS WITH COOLER AIR SUN-TUE. THE NEXT CHANCE OF RAIN
CONTINUES FOR NEXT WEEKEND. THE NEW MODELS SLOW THE FRONT WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS FRI NGT-SAT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Apr 24, 4:03 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT SAT APR 24 2010

TNZ056>058-060-061-075-077-079-093>095-251030-
PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-WAYNE-
LAWRENCE-GILES-
503 AM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME STORMS ARE
EXPECTED TO BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. THE THREAT OF SEVERE WEATHER WILL END THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

TNZ005>011-022>034-059-062>066-078-080-251030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-RUTHERFORD-
CANNON-DE KALB-WHITE-CUMBERLAND-WARREN-VAN BUREN-
503 AM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. ISOLATED SEVERE
STORMS ARE EXPECTED THIS AFTERNOON WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES. THE THREAT OF SEVERE WEATHER WILL
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Apr 24, 6:29 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
729 AM CDT SAT APR 24 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-242030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
729 AM CDT SAT APR 24 2010

...MODERATE RISK OF SEVERE WEATHER FOR ALL OF MIDDLE TENNESSEE TODAY...

A MODERATE RISK MEANS THAT THERE IS A 45 PERCENT CHANCE OF A SEVERE
WEATHER EVENT (DAMAGING WINDS...LARGE HAIL OR TORNADOES) OCCURRING
WITHIN 25 MILES OF ANY GIVEN LOCATION IN MIDDLE TENNESSEE.

FOR THE REMAINDER OF THE MORNING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS MIDDLE TENNESSEE. SOME STORMS
WILL MOVE INTO THE REGION FROM THE SOUTHWEST LATER THIS
MORNING...AND THESE DISCRETE CELLS COULD PRODUCE SEVERE
WEATHER...AND EVEN ISOLATED TORNADOES.

ANOTHER ROUND OF STORMS...THAT WILL LIKELY CONTAIN DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES...WILL MOVE INTO SOUTHWEST
MIDDLE TENNESSEE BY EARLY AFTERNOON. DURING THE AFTERNOON
HOURS...INTO THE EARLY EVENING OVER EASTERN PORTIONS...SUPERCELL
THUNDERSTORMS ARE LIKELY THROUGHOUT MIDDLE TENNESSEE...WITH
TORNADOES POSSIBLE.

THIS IS THE STRONGEST STORM SYSTEM TO AFFECT MIDDLE TENNESSEE SO
FAR THIS SPRING...AND THE POTENTIAL FOR SEVERE WEATHER LOOKS TO BE
INCREASINGLY LIKELY...INCLUDING TORNADIC SUPERCELLS.

NOW IS THE TIME TO THINK ABOUT WHERE YOU AND YOUR FAMILY WILL GO
SHOULD SEVERE WEATHER APPROACH YOUR AREA TONIGHT AND INTO SATURDAY.
HERE ARE A FEW TORNADO SAFETY RULES FOR YOUR REVIEW.

                         TORNADO SAFETY RULES

1.   IN HOMES OR SMALL BUILDINGS, GO TO THE BASEMENT OR TO AN
     INTERIOR ROOM, SUCH AS A CLOSET OR BATHROOM, ON THE LOWEST
     LEVEL. GET UNDER SOMETHING STURDY SUCH AS A HEAVY TABLE OR A
     BED.

2.   IN MOBILE HOMES AND VEHICLES, ABANDON THEM AND GO TO A
     STURDY STRUCTURE. IF THERE IS NO SUCH STRUCTURE NEARBY, LIE
     FLAT IN A DITCH, RAVINE, GULLY, CULVERT OR LOW SPOT WITH
     YOUR ARMS AND HANDS SHIELDING YOUR HEAD.

3.   IN LARGE BUILDINGS, SUCH AS SCHOOLS, FACTORIES, HOSPITALS,
     NURSING HOMES AND SHOPPING CENTERS, GO TO THE PREDESIGNATED
     SHELTER AREA. INTERIOR HALLWAYS ON THE LOWEST FLOOR ARE
     USUALLY BEST. STAY AWAY FROM ROOMS THAT ARE LARGE IN AREA
     BECAUSE THEY HAVE WEAKLY SUPPORTED ROOFS.

4.   IN HIGH-RISE BUILDINGS, GO TO AN INTERIOR SMALL ROOM OR
     HALLWAY.

5.   STAY AWAY FROM WINDOWS. DON'T BOTHER OPENING OR CLOSING
     THEM. IT WON'T MAKE ANY DIFFERENCE TO THE STRUCTURE AND
     YOU'LL JUST WASTE TIME OR PUT YOURSELF AT RISK SHOULD
     GLASS BREAK AS YOU ARE NEAR.

GIRODO

The radar

The Northeast Alabama radar (KHTX), 89 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 tornado, 2 lightning, 2 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Giles

When
April 24, 8:50 AM CST to 8:53 AM CST
Where
Giles County, 1.83 mi WSW of Sumac
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
35.240, -86.980

Tin roof was peeled off barn...large tree limbs were blown down.

Thunderstorm Wind, Marshall

When
April 24, 8:50 AM CST
Where
Marshall County, 0.56 mi E of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.450, -86.790

Marshall county sheriff’s office reports a few trees down across county back roads across the county.

Lightning, Williamson

When
April 24, 9:50 AM CST to 9:52 AM CST
Where
Williamson County, 1.82 mi ESE of Douglas
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.860, -86.840

A 6 inch hole was blown in the roof of a home.

Thunderstorm Wind, Stewart

When
April 24, 2:50 PM CST
Where
Stewart County, 7.45 mi SSE of Ft Henry
Measured
53 kt (61 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
36.380, -87.970

Stewart county sheriff’s office reported multiple power lines down along state highway 232.

Thunderstorm Wind, Stewart

When
April 24, 2:53 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
36.480, -87.840

Amateur radio reported that multiple trees were downed across the county.

Thunderstorm Wind, Houston

When
April 24, 3:35 PM CST
Where
Houston County, Erin
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.320, -87.700

Houston county sheriff’s office and central dispatch reported multiple trees and power lines down across northern and southwestern portions of the county.

Tornado, Perry

When
April 24, 3:40 PM CST to 3:47 PM CST
Where
Perry County, 4.74 mi NNW of Pine View to 6.71 mi NNE of Pine View
Rating
EF1
Path length
5.01 mi
Path width
300 yd
Continued into
Humphreys, Tn (OHX)
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
35.789, -87.973

A tornado with maximum winds of 100 mph entered Perry county near Simms|Road along the eastern side of the Tennessee river. Damage|continued northeastward...for a length of 13.8 miles and a maximum|width of 300 yards. Hundreds of soft and hard wood trees were|snapped or uprooted. There was some roof damage noted.

Tornado, Humphreys

When
April 24, 3:47 PM CST to 3:57 PM CST
Where
Humphreys County, 4.16 mi W of Pruette Spg to 4.26 mi E of Buffalo
Rating
EF1
Path length
8.84 mi
Path width
200 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
35.823, -87.894

The tornado entered Humphreys County just north of the intersection of Blue Creek and Crooked Creek Roads. Damage consisting of snapped and uprooted trees continued almost nine miles northeast crossing Interstate 40 just east of the Highway 13 exit. The last evidence of damage was along Barren Hollow Road just north of I-40.

Hail, Montgomery

When
April 24, 3:52 PM CST
Where
Montgomery County, 2.86 mi WNW of St Bethlehem
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.590, -87.350

Thunderstorm Wind, Montgomery

When
April 24, 3:53 PM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
55 kt (63 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$18,000
Reported by
Broadcast Media
Coordinates
36.560, -87.350

Tree fell on a car on Trenton road near exit one on I-24. Two people were taken to the hospital with injuries. Extent of injuries was unknown. Shutters were blown off of a house in the same area.

Thunderstorm Wind, Montgomery

When
April 24, 4:03 PM CST
Where
Montgomery County, 2.5 mi ENE of Hampton Station
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.632, -87.188

Trained spotter reported an estimated gust of 70 mph.

Thunderstorm Wind, Dickson

When
April 24, 4:44 PM CST
Where
Dickson County, Dickson
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.080, -87.380

Trained spotter estimated 60 to 65 mph wind gust along i-40 and hwy 46.

Tornado, Hickman

When
April 24, 5:15 PM CST to 5:17 PM CST
Where
Hickman County, 0.18 mi SSE of Aetna to 1.8 mi NE of Aetna
Rating
EF1
Path length
1.84 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.648, -87.518

A tornado with max winds of 90 mph touched down southwest of the|Aetna community along state highway 48. Damaged continued to the|northeast along state highway 48 for a length of 2 miles and a|maximum width of 100 yards. Hundreds of trees were uprooted and|snapped with a couple of small sheds and trailer destroyed. Some|minor roof damage was noted on a dozen homes.

Funnel Cloud, Sumner

When
April 24, 6:30 PM CST
Where
Sumner County, 1.49 mi SSW of Kansas
Reported by
Trained Spotter
Coordinates
36.430, -86.390

A funnel cloud was reported on highway 31 north of Gallatin.

Tornado, Macon

When
April 24, 6:42 PM CST to 6:44 PM CST
Where
Macon County, 1.47 mi NW of Eulia to 1.11 mi S of New Zion
Rating
EF0
Path length
1.51 mi
Path width
50 yd
Property damage
$16,000
Reported by
NWS Storm Survey
Coordinates
36.534, -86.190

A tornado with max winds of 85 mph touched down at the intersection|of state highway 52 and rocky mound road. Damaged continued to the|north northeast for an approximately length of 1.5 miles and a|maximum width of 50 yards. Multiple shallow rooted trees were uprooted|with one small barn destroyed.

Thunderstorm Wind, Sumner

When
April 24, 7:10 PM CST
Where
Sumner County, 1.38 mi S of Gallatin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.380, -86.450

Summer county EMA reported telephone poles downed with wires across the road at the 1100 block of liberty lane in Gallatin.

Lightning, Wilson

When
April 24, 7:36 PM CST
Where
Wilson County, 0.69 mi N of Mt Juliet
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.210, -86.520

Wilson county emergency management agency reported that lightning started a house and field fire on Terrance Hill road.

Funnel Cloud, Pickett

When
April 24, 9:15 PM CST
Where
Pickett County, Byrdstown
Reported by
Amateur Radio
Coordinates
36.570, -85.130

A funnel cloud was reported in Byrdstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyThe tornado archive for Tennessee, 2010Warnings in Tennessee, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228620, 228622, 228623, 228625, 228626, 228628, 217172, 231545, 228629, 228631, 228632, 228633, 228643, 228634, 228645, 228635, 228636, 228637.